Hail, Barber
- When
- March 7, 6:16 PM CST
- Where
- Barber County, 7.15 mi ENE of Uppdegraff
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 37.370, -98.480
Severe thunderstorms clipped the far southeast part of the area and produced marginally severe hail and one small but brief tornado.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Severe thunderstorms clipped the far southeast part of the area and produced marginally severe hail and one small but brief tornado.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Mar 7, 2:47 PM CST, 3 hours 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 247 PM CST SAT MAR 7 2009 .DISCUSSION... DAYS 1-2... THE MAIN FORECAST FOCUS WILL BE ON THE LINGERING CHANCE FOR PRECIP TONIGHT AND TEMPERATURES DURING THE PERIOD. WV IMAGERY AND 12Z UPPER AIR ANALYSIS INDICATES AN UPPER LEVEL TROUGH OF LOW PRESSURE MOVING EAST ACROSS THE FOUR CORNERS REGION. MEANWHILE, A SOUTHWESTERLY FLOW ALOFT IS PRESENT AHEAD OF THE TROUGH ACROSS WESTERN KANSAS. A +90KT UPPER SUBTROPICAL JET IS CLIMBING NORTHEAST ACROSS THE DESERT SOUTHWEST INTO THE CENTRAL PLAINS AND ON UP INTO THE GREAT LAKES REGION. NEAR THE SURFACE, A COLD FRONT IS SINKING SLOWLY SOUTH ACROSS WESTERN KANSAS. SHORT RANGE MODELS ARE IN FAIR AGREEMENT INDICATING THE UPPER LEVEL TROUGH PUSHING EAST ACROSS WESTERN KANSAS LATE TONIGHT AND LIFTING NORTHEAST INTO THE GREAT LAKES REGION SUNDAY AFTERNOON. THIS WILL PROVIDE A LINGERING CHANCE FOR PRECIP TONIGHT ACROSS PORTIONS OF CENTRAL KANSAS BEFORE THE TROUGH KICKS OUT SUNDAY. MEANWHILE, ANOTHER UPPER LEVEL TROUGH WILL BEGIN DROPPING SOUTH INTO THE PACIFIC NORTHWEST REGION MONDAY. AT THE SURFACE, STRENGTHENING LOW IN EXTREME SOUTHWEST KANSAS WILL LIFT EAST-NORTHEAST INTO NORTHERN MISSOURI BY EARLY SUNDAY. BULK OF LOW LEVEL MOISTURE WILL REMAIN JUST EAST OF OUR CWA BUT WILL SEE SOME ADVECT INTO OUR EXTREME SOUTHEAST WITH DEWPOINTS AT H85 UP TO AROUND 5C. THE NAM AND GFS BOTH INDICATE A STRONG +130KT UPPER LEVEL JET STREAMING NORTHEAST JUST ACROSS THE SOUTHEASTERN CORNER OF THE FORECAST AREA. THIS IS IN CONJUNCTION WITH A ZONE OF LOW LEVEL CONVERGENCE ASSOCIATED WITH THE SURFACE LOW. AS A RESULT, DEVELOPING THUNDERSTORMS WILL BE POSSIBLE EARLY THIS EVENING...MAINLY SOUTHEAST OF A LINE FROM MEADE TO LARNED. NAM, GFS, AND ECMWF(HIRES) MODEL SOUNDINGS FOR P28 (MEDICINE LODGE) SHOW INCREASING LOW LEVEL LAPSE RATES RESULTING FROM DAYTIME HEATING AS THE DRYSLOT ACROSS EXTREME SOUTHWEST KANSAS MOVES EAST ACROSS THE VICINITY. HOWEVER, EXPECT ANY THUNDERSTORM DEVELOPMENT TO BE ELEVATED AS SURFACE DEWPOINTS WILL BE CONSTRAINED TO THE 50S(F) WHILE HIGH TEMPERATURES HERE ARE NEAR 80F. A FEW OF THESE STORMS MAY BECOME SEVERE WITH THE PRIMARY THREAT BEING DAMAGING HAIL. PLAN TO BUMP UP POPS UP TO 50 TO 60 ACROSS OUR EXTREME SOUTHEAST AND KEEP SLIGHT TO LOW END CHANCE POPS IN NORTH DUE TO POSSIBLE WRAPAROUND. COULD SEE A FEW SNOWFLAKES LATE TONIGHT AS COLD AIR SURGES SOUTH. AS FOR TEMPERATURES, A COOLER NIGHT CAN BE EXPECTED. COLD AIR ADVECTION WILL POUR COLDER AIR SOUTH ACROSS WESTERN KANSAS IN WAKE OF THE PASSING COLD FRONT. THE NAM, GFS, AND UKMET ALL AGREE INDICATING TEMPERATURES AT H85 RANGING FROM AROUND 2C ACROSS OUR NORTH TO NEAR 5C ACROSS OUR SOUTHERN BORDER. EXPECT LOWS TONIGHT MAINLY DOWN INTO THE 30S(F) ACROSS THE CWA WITH UPPER 20S(F) POSSIBLE NORTHWEST. A LEE SIDE TROUGH OF LOW PRESSURE WILL QUICKLY DEVELOP BY EARLY SUNDAY AFTERNOON. THIS WILL BRING A DOWNSLOPING WESTERLY TO SOUTHWESTERLY FLOW ACROSS SOUTHWEST KANSAS ALLOWING MILD TEMPERATURES TO QUICKLY RETURN. TEMPERATURES AT H85 WILL RANGE FROM AROUND 8C ACROSS OUR EAST TO NEAR 15C ALONG THE COLORADO BORDER. EXPECT HIGHS SUNDAY PRIMARILY UP INTO THE 60S(F). FOR SUNDAY NIGHT, LEE SIDE TROUGHING WILL PERSIST ALLOWING A LOW LEVEL SOUTHERLY FLOW TO CONTINUE ACROSS SOUTHWEST KANSAS. TEMPERATURES AT H85 WILL RANGE FROM 12C NORTH TO AROUND 15C ALONG OUR SOUTHERN BORDER. EXPECT LOWS TO CLIMB FROM THE PREVIOUS NIGHT WITH TEMPERATURES DOWN INTO THE MID TO UPPER 30S(F) NORTH AND WEST TO THE LOWER 40S(F) SOUTHEAST. TEMPERATURES WILL CONTINUE A WARMING TREND MONDAY AS THE LEE SIDE TROUGH CONTINUES TO INFLUENCE LOW LEVEL SOUTHERLIES. TEMPERATURES AT H85 WILL RANGE FROM 15C IN OUR EAST TO NEAR 18C ACROSS OUR WEST. EXPECT HIGHS MAINLY IN THE 70S(F) ACROSS THE CWA. PLAN TO LOWER HIGHS 2-3 DEGREES IN THE EAST AND RAISE THEM A BIT IN THE WEST MONDAY WITH MINOR ADJUSTMENTS ELSEWHERE. DAYS 3-7... THE MAIN FORECAST CHALLENGES FOR THIS EXTENDED ARE MAINLY TEMPERATURES. AN UPPER LEVEL TROUGH SWINGS THROUGH THE CENTRAL AND NORTHERN PLAINS ON TUESDAY BRINGING A LARGE DRY SLOT AND COLD FRONT. COLDER SURFACE HIGH PRESSURE FILTERS INTO THE PLAINS BEHIND THE FRONT INTO THURSDAY WITH NORTH TO EAST WINDS. THE GFS LOOKS A BIT TOO COLD AT 850MB AND WILL HEDGE TO THE WARMER ECMWF. WINDS BECOME SOUTHERLY AHEAD OF A FRONTAL SYSTEM ON SATURDAY BUT IS SHORT LIVED AS ANOTHER TROUGH IS SCHEDULED WITH A COLD FRONT ON SUNDAY. THE ECMWF IS THE FASTEST WITH THIS COLD FRONT WHILE THE GFS IS SLOWER. FOR THE HIGH TEMPERATURES COOL FROM AROUND 50 ON TUESDAY AND INTO THE 30S AND 40S INTO FRIDAY AND POSSIBLY MID 50S BY SATURDAY. FOR OVERNIGHT LOWS LOOK FOR MID 30S ON MONDAY NIGHT THEN NEAR 20 ON WEDNESDAY AND THURSDAY MORNINGS. LOWS WARM BACK INTO THE 20S BY SATURDAY. && .AVIATION... LOOK FOR MVFR CIGS TO HANG AROUND HAYS UNTIL ABOUT 15Z SUNDAY MORNING WITH SOME MVFR POSSIBLE AT GCK AND DDC AFTER 3Z TILL AROUND 9Z OR SO. A FEW SCATTERED SHOWERS ARE ALSO POSSIBLE THIS EVENING MAINLY IN THE HAYS AREA. && .PRELIMINARY POINT TEMPS/POPS... DDC 32 63 37 75 / 10 0 0 0 GCK 30 63 35 75 / 10 0 0 0 EHA 33 67 38 77 / 10 0 0 0 LBL 32 67 37 75 / 10 0 0 0 HYS 30 60 35 70 / 30 0 0 0 P28 40 63 42 77 / 60 0 0 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN32/06/06
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1132 AM CST SAT MAR 7 2009 KSZ065-066-078>081-087>090-081100- PAWNEE-STAFFORD-FORD-EDWARDS-KIOWA-PRATT-MEADE-CLARK-COMANCHE- BARBER- 1132 AM CST SAT MAR 7 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL AND SOUTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE TONIGHT...MAINLY SOUTHEAST OF A LINE FROM MEADE TO LARNED. A FEW THESE STORMS COULD BECOME SEVERE WITH THE PRIMARY THREAT BEING DAMAGING HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT....MAINLY SOUTHEAST OF A LINE FROM MEADE TO LARNED. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 32
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
511 PM CST SAT MAR 7 2009
KSZ089-090-080015-
BARBER-COMANCHE-
511 PM CST SAT MAR 7 2009
...SIGNIFICANT WEATHER ADVISORY FOR BARBER AND SOUTHEASTERN COMANCHE
COUNTIES...
AT 506 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF AETNA...MOVING NORTHEAST AT
40 MPH.
PENNY SIZE HAIL IS POSSIBLE WITH THIS STORM. THIS STORM WAS
DEVELOPING RATHER RAPIDLY...AND MAY REQUIRE A SEVERE THUNDERSTORM
WARNING SOON.
LAT...LON 3705 9923 3746 9887 3734 9834 3723 9834
3699 9893 3699 9913
TIME...MOT...LOC 2311Z 217DEG 35KT 3708 9906
UMSCHEIDThe Vance AFB radar (KVNX), 77 km away, was scanning. The volume nearest the first event began at 00:18 UTC.
4 hail, 1 tornado. Local standard time, as filed.
This tornado made brief contact for less than 5 seconds according to a storm chaser with the broadcaster media.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2009Every state in 2009This day in weather historyThe tornado archive for Kansas, 2009Warnings in Kansas, March 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 161376, 161378, 161377, 161379, 161380.